Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Charleston, SC

June 2, 1997Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 1997, 10:10 PM EDT for Beaufort County, South Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 10:10 PM EDT (02:10 UTC)
Expired
Jun 2, 1997, 10:45 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:10 PM EDTThunderstorm Wind 50Beaufort Mcas, SC
Jun 2, 10:15 PM EDTHail 0.75Beaufort, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS1 KCHS 030212 RRA
SVRCHS
SCC013-030245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1010 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...BEAUFORT COUNTY
 
RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE BEAUFORT MARINE CORP AIR
STATION. THIS STORM IS MOVING TO THE NORTHEAST AT 20 MPH. LARGE HAIL IS
EXPECTED OUT OF THIS STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:14 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 2, 9:14 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
910 PM EDT SUN JUN 01 1997

GOT CAUGHT BY A FEW STORMS IN SRN PORTION OF CWA AND CURR POPPING
FURTHER N IN THE SC PORTION OF CWA. FEW STRONG STORMS EMBEDDED IN THE
AREA AS THEY MOVE TO THE NE. LIKE TO KEEP POP IN 30-40 PCNT RANGE AT
LEAST INTO THE ERLY MORNING AND ESP ALONG THE CST. MAY WANT TO BUMP
CURR FCST TEMPS FOR OVERNITE UP ONE CAT. (JUST SAW WRKZFP...LUKS FINE
FOR SC.)

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:42 PM EDTSevere Thunderstorm WarningCHSBerkeley33 min
Jun 3, 7:00 PM EDTSevere Thunderstorm WarningCHSCharleston45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.